Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at May 22, 1999, 4:30 PM MDT for Washington County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 4:30 PM MDT (22:30 UTC)
- Expired
- May 22, 1999, 5:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, CO
The radar
The Denver radar (KFTG), 103 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:30 PM MDT | Hail 1 | Lindon, CO | |
| May 22, 4:55 PM MDT | Hail 1.75 | Anton, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KDEN 222231 RRA TORDEN COC121-222300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DENVER CO 430 PM MDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO 6 MILES NORTHEAST OF WOODLIN SCHOOL...OR ABOUT 24 MILES SOUTHWEST OF AKRON...MOVING TO THE EAST SOUTHEAST AT 15 TO 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LINDON... ELBA...ARICKAREE SCHOOL AND ANTON THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. GARD...WFO BOULDER LAT...LON 3993 10357 3965 10357 3967 10292 3996 10306
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 22, 3:05 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 22, 3:05 PM MDT, 1 hour 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 305 PM MDT SAT MAY 22 1999 STORMS INCREASING IN COVERAGE ACROSS CWA...ESPECIALLY EASTERN PLAINS. SURFACE FRONT ACTING AS TRIGGER FOR DEVELOPMENT. TORNADO WATCH ALREADY ISSUED. AFTER EVENING CONVECTION ACROSS PLAINS...UPSLOPE INTENSIFIES AS LOW LEVEL MOISTURE INCREASES. WILL MENTION FOG IN ZONES TONIGHT...SOME AREAS COULD SEE DENSE FOG...ESPECIALLY EAST OF LIMON TO GREELEY LINE. SHOWERS SHOULD LINGER ACROSS MOUNTAINS AND HIGHER FOOTHILLS AS UPSLOPE PUSHES FURTHER WEST. ON SUNDAY...MODELS INDICATE A MORE STABLE AIRMASS...WHICH SHOULD KEEP CONVECTION TO A MINIMUM. LATE MORNING BREAKS IN CLOUD COVER SHOULD ALLOW FOR ENOUGH SUN TO WARM THE LOWER LAYERS ENOUGH TO WARRANT THE MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS. EXTREME NORTHEAST ZONES MAY BE TOO STABLE FOR ANY CONVECTION...BUT WILL LEAVE SOME CHANCE OF SHOWERS THERE. GUIDANCE TEMPERATURES SEEM TOO WARM SUNDAY...BASED ON THICKNESS VALUES. A BETTER CHANCE FOR DECENT CONVECTION MONDAY AFTERNOON AS SOUTHEAST FLOW BRINGS A RETURN OF LOW LEVEL MOISTURE. SHEAR ALSO BECOMES FAVORABLE...AS UPPER LEVEL WINDS STRENGTHEN IN RESPONSE TO CUTOFF LOW OVER ARIZONA BEGINNING TO MOVE NORTHEAST. MODIFIED CAPE VALUES SHOW READINGS OF 1500 JULES BY 00Z TUESDAY. THUS...HIGHER POPS THAN GUIDANCE WARRANTED FOR MOST ZONES. THE UPPER LOW SHOULD CONTINUE TO GRADUALLY MOVE TOWARD THE AREA DURING THE WEEK...WITH A BETTER CHANCE FOR CONVECTION EACH DAY. IN ADDITION...TEMPERATURES TO SHOW A COOLING TREND. D-L .DEN...NONE.
In the hours before
Special weather statement, May 22, 11:50 AM MDT, 4 hours 40 minutes before
COZ030-032>050-230600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1150 AM MDT SAT MAY 22 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: A COLD FRONT LYING ACROSS SOUTHEAST WYOMING LATE THIS MORNING IS EXPECTED TO PUSH SOUTH THROUGH NORTHEAST COLORADO DURING THE AFTERNOON. LOW LEVEL MOISTURE ALONG AND BEHIND THE FRONT WILL PROVIDE FUEL FOR SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING IN THE NORTHEAST CORNER OF COLORADO AFTER 2 PM WITH PASSAGE OF THE COLD FRONT THROUGH THE AREA. AS THE FRONT SLIDES SOUTH INTO MORE MOIST AND UNSTABLE AIR... SOME OF THE THUNDERSTORMS DEVELOPING ALONG THE FRONT MAY BECOME SEVERE. LARGE DAMAGING HAIL AND STRONG WINDS APPEAR TO BE THE MAIN SEVERE WEATHER THREAT WITH THUNDERSTORMS ON THE NORTHEAST PLAINS. HOWEVER ISOLATED TORNADOES CAN NOT BE RULED OUT...PARTICULARLY IN THE VICINITY OF THE COLD FRONT. AT THIS TIME...THE MOST FAVORABLE AREA FOR SEVERE WEATHER LOOKS TO BE ALONG AND EAST OF A LINE FROM GREELEY IN WELD COUNTY TO BURLINGTON IN KIT CARSON COUNTY. HOWEVER...A FEW THUNDERSTORMS MAY APPROACH SEVERE WEATHER CRITERIA IN AREAS WEST OF THIS LINE LATE THIS AFTERNOON AND EARLY THIS EVENING WITH THE COLD FRONT PUSHING UP AGAINST THE FOOTHILLS. SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT THIS AFTERNOON. BAKER
Special weather statement, May 22, 4:10 PM MDT, 20 minutes before
COZ044-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT SAT MAY 22 1999 A SEVERE THUNDERSTORM WARNING IN EFFECT FOR SOUTHERN MORGAN COUNTY EXPIRES AT 415 PM MDT. GARD...WFO BOULDER LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
Special weather statement, May 22, 4:10 PM MDT, 20 minutes before
COZ044-222220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 410 PM MDT SAT MAY 22 1999 A SEVERE THUNDERSTORM WARNING IN EFFECT FOR SOUTHERN MORGAN COUNTY EXPIRES AT 415 PM MDT. GARD...WFO BOULDER LAT...LON 4017 10410 4001 10412 4001 10368 4026 10369
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 47 min |
| May 22, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 52 min |
| May 22, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| May 22, 4:14 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| May 22, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 47 min |
| May 22, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 31 min |
| May 22, 5:25 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 35 min |
| May 22, 5:33 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 42 min |
| May 22, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.